Advanced Search
MyIDEAS: Login to save this article or follow this journal

An optimal insurance design problem under Knightian uncertainty

Contents:

Author Info

  • Carole Bernard

    ()

  • Shaolin Ji

    ()

  • Weidong Tian

    ()

Registered author(s):

    Abstract

    This paper solves an optimal insurance design problem in which both the insurer and the insured are subject to Knightian uncertainty about the loss distribution. The Knightian uncertainty is modeled in a multi-prior g-expectation framework. We obtain an endogenous characterization of the optimal indemnity that extends classical theorems of Arrow (Essays in the Theory of Risk Bearing. Markham, Chicago 1971 ) and Raviv (Am Econ Rev 69(1):84–96, 1979 ) in the classical situation. In the presence of Knightian uncertainty, it is shown that the optimal insurance contract is not only contingent on the realized loss but also on another source of uncertainty coming from the ambiguity. Copyright Springer-Verlag 2013

    Download Info

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.
    File URL: http://hdl.handle.net/10.1007/s10203-012-0127-5
    Download Restriction: Access to full text is restricted to subscribers.

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Bibliographic Info

    Article provided by Springer in its journal Decisions in Economics and Finance.

    Volume (Year): 36 (2013)
    Issue (Month): 2 (November)
    Pages: 99-124

    as in new window
    Handle: RePEc:spr:decfin:v:36:y:2013:i:2:p:99-124

    Contact details of provider:
    Web page: http://link.springer.de/link/service/journals/10203/index.htm

    Order Information:
    Web: http://link.springer.de/orders.htm

    Related research

    Keywords: Knightian uncertainty; Insurance; Contingency; C61; D81;

    Find related papers by JEL classification:

    References

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:
    as in new window
    1. Ji, Shaolin & Peng, Shige, 2008. "Terminal perturbation method for the backward approach to continuous time mean-variance portfolio selection," Stochastic Processes and their Applications, Elsevier, vol. 118(6), pages 952-967, June.
    2. Duffie, Darrel & Lions, Pierre-Louis, 1992. "PDE solutions of stochastic differential utility," Journal of Mathematical Economics, Elsevier, vol. 21(6), pages 577-606.
    3. repec:hal:journl:halshs-00451997 is not listed on IDEAS
    4. Luca Rigotti & Chris Shannon & Tomasz Strzalecki, 2008. "Subjective Beliefs and ex ante Trade," Econometrica, Econometric Society, vol. 76(5), pages 1167-1190, 09.
    5. Larry G. Epstein & Martin Schneider, 2001. "Recursive Multiple-Priors," RCER Working Papers 485, University of Rochester - Center for Economic Research (RCER).
    6. Tallon, Jean-Marc & Dana, Rose-Anne & Chateauneuf, Alain, 2000. "Optimal risk-sharing rules and equilibria with Choquet-expected-utility," Economics Papers from University Paris Dauphine 123456789/5461, Paris Dauphine University.
    7. N. El Karoui & S. Peng & M. C. Quenez, 1997. "Backward Stochastic Differential Equations in Finance," Mathematical Finance, Wiley Blackwell, vol. 7(1), pages 1-71.
    8. Hogarth, Robin M & Kunreuther, Howard, 1985. "Ambiguity and Insurance Decisions," American Economic Review, American Economic Association, vol. 75(2), pages 386-90, May.
    9. Doherty, Neil A & Eeckhoudt, Louis, 1995. "Optimal Insurance without Expected Utility: The Dual Theory and the Linearity of Insurance Contracts," Journal of Risk and Uncertainty, Springer, vol. 10(2), pages 157-79, March.
    10. A. Y. Golubin, 2006. "Pareto-Optimal Insurance Policies in the Models with a Premium Based on the Actuarial Value," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 73(3), pages 469-487.
    11. Kunreuther, Howard & Hogarth, Robin & Meszaros, Jacqueline, 1993. " Insurer Ambiguity and Maarket Failure," Journal of Risk and Uncertainty, Springer, vol. 7(1), pages 71-87, August.
    12. Schmeidler, David, 1989. "Subjective Probability and Expected Utility without Additivity," Econometrica, Econometric Society, vol. 57(3), pages 571-87, May.
    13. Obstfeld, Maurice, 1992. "Risk-Taking, Global Diversification, and Growth," CEPR Discussion Papers 688, C.E.P.R. Discussion Papers.
    14. Duffie, Darrell & Epstein, Larry G, 1992. "Stochastic Differential Utility," Econometrica, Econometric Society, vol. 60(2), pages 353-94, March.
    15. Raviv, Artur, 1979. "The Design of an Optimal Insurance Policy," American Economic Review, American Economic Association, vol. 69(1), pages 84-96, March.
    16. Zengjing Chen & Larry G. Epstein, 2000. "Ambiguity, risk and asset returns in continuous time," RCER Working Papers 474, University of Rochester - Center for Economic Research (RCER).
    17. Michael Breuer, 2005. "Multiple Losses, "EX ANTE" Moral Hazard, and the Implications for Umbrella Policies," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 72(4), pages 525-538.
    18. G. Carlier & R. Dana, 2008. "Two-persons efficient risk-sharing and equilibria for concave law-invariant utilities," Economic Theory, Springer, vol. 36(2), pages 189-223, August.
    19. GOLLIER, Christian & SCHLESINGER, Harris, 1992. "Second-best insurance contract design in an incomplete market," CORE Discussion Papers 1992012, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
    20. Johnson, Eric J, et al, 1993. " Framing, Probability Distortions, and Insurance Decisions," Journal of Risk and Uncertainty, Springer, vol. 7(1), pages 35-51, August.
    21. Carole Bernard & Weidong Tian, 2009. "Optimal Reinsurance Arrangements Under Tail Risk Measures," Journal of Risk & Insurance, The American Risk and Insurance Association, vol. 76(3), pages 709-725.
    22. Vazquez, Francisco J. & Watt, R., 1999. "A theorem on multi-period insurance contracts without commitment," Insurance: Mathematics and Economics, Elsevier, vol. 24(3), pages 273-280, May.
    23. Duffie, Darrell & Epstein, Larry G, 1992. "Asset Pricing with Stochastic Differential Utility," Review of Financial Studies, Society for Financial Studies, vol. 5(3), pages 411-36.
    24. Gilboa, Itzhak & Schmeidler, David, 1989. "Maxmin expected utility with non-unique prior," Journal of Mathematical Economics, Elsevier, vol. 18(2), pages 141-153, April.
    25. Gollier, Christian & Schlesinger, Harris, 1996. "Arrow's Theorem on the Optimality of Deductibles: A Stochastic Dominance Approach," Economic Theory, Springer, vol. 7(2), pages 359-63, February.
    26. Cooper, Russell & Hayes, Beth, 1987. "Multi-period insurance contracts," International Journal of Industrial Organization, Elsevier, vol. 5(2), pages 211-231.
    27. Nishimura, Kiyohiko G. & Ozaki, Hiroyuki, 2007. "Irreversible investment and Knightian uncertainty," Journal of Economic Theory, Elsevier, vol. 136(1), pages 668-694, September.
    28. repec:hal:cesptp:halshs-00451997 is not listed on IDEAS
    29. Doherty, Neil A & Schlesinger, Harris, 1983. "Optimal Insurance in Incomplete Markets," Journal of Political Economy, University of Chicago Press, vol. 91(6), pages 1045-54, December.
    30. Dana, Rose-Anne & Carlier, Guillaume, 2008. "Two-Persons Efficient Risk-Sharing and Equilibria for Concave Law-Invariant Utilities," Economics Papers from University Paris Dauphine 123456789/2348, Paris Dauphine University.
    Full references (including those not matched with items on IDEAS)

    Citations

    Lists

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    Statistics

    Access and download statistics

    Corrections

    When requesting a correction, please mention this item's handle: RePEc:spr:decfin:v:36:y:2013:i:2:p:99-124. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Guenther Eichhorn) or (Christopher F Baum).

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.